Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 147, NWS Cheyenne, WY

August 1, 2008Laramie County, Wyoming; Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 1, 2008, 3:18 PM MDT for Laramie County, Wyoming; Kimball County, Nebraska. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2008, 3:18 PM MDT (21:18 UTC)
Expired
Aug 1, 2008, 3:42 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:31 PM MDTHAIL 0.51 S Bushnell, NESOME PEA TO MARBLE SIZED HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 012118
SVRCYS
NEC105-WYC021-012215-
/O.NEW.KCYS.SV.W.0147.080801T2118Z-080801T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
318 PM MDT FRI AUG 1 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF KIMBALL...
  EXTREME SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 415 PM MDT

* AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF OLIVER RESERVOIR...OR 14 MILES WEST OF KIMBALL...AND
  MOVING SOUTHEAST AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLIVER RESERVOIR BY 340 PM...
  KIMBALL AIRPORT BY 415 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4138 10356 4102 10355 4100 10406 4137 10404
TIME...MOT...LOC 2119Z 303DEG 6KT 4117 10392

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 012130
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT FRI AUG 1 2008

WYC021-012138-
/O.CAN.KCYS.SV.W.0147.000000T0000Z-080801T2215Z/
LARAMIE WY-
328 PM MDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LARAMIE
COUNTY IS CANCELLED...

THE STORM HAS MOVED IN TO KIMBALL COUNTY NEBRASKA BUT REMAINS 
SEVERE.  

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4134 10357 4103 10356 4103 10404 4126 10404
TIME...MOT...LOC 2128Z 303DEG 6KT 4116 10390

$$

NEC105-012215-
/O.CON.KCYS.SV.W.0147.000000T0000Z-080801T2215Z/
KIMBALL NE-
328 PM MDT FRI AUG 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WESTERN KIMBALL COUNTY...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR I-80 MM 5...OR 14 MILES WEST OF KIMBALL...MOVING
SOUTHEAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLIVER RESERVOIR BY 345 PM...
  I-80 MM 13 BY 400 PM...
  I-80 MM 17 AND KIMBALL AIRPORT BY 415 PM...

MOTORISTS ON INTERSTATE 80 NEAR MILE MARKER 5 WILL ENCOUNTER 
DAMAGING HAIL...STRONG WINDS...AND BLINDING RAIN.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4134 10357 4103 10356 4103 10404 4126 10404
TIME...MOT...LOC 2128Z 303DEG 6KT 4116 10390

$$

SOWKO
000 
WWUS55 KCYS 012142
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT FRI AUG 1 2008

NEC105-012152-
/O.CAN.KCYS.SV.W.0147.000000T0000Z-080801T2215Z/
KIMBALL NE-
342 PM MDT FRI AUG 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIMBALL COUNTY IS
CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4134 10357 4103 10356 4103 10404 4126 10404
TIME...MOT...LOC 2142Z 303DEG 6KT 4115 10387

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:57 PM MDT, 21 minutes earlier.

Area forecast discussion, Aug 1, 2:57 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT FRI AUG 1 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY...
TONIGHT...VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD...MAINLY
FLAT TOPS...PREVAILING SOUTH OF A RAWLINS TO SCOTTSBLUFF LINE. WITH
INTENSE SURFACE HEATING AND ADEQUATE MID LEVEL MOISTURE...CANNOT
RULE OUT ISOLATED THUNDERSTORMS THROUGH EARLY EVENING ALONG AND EAST
OF THE INTERSTATE 25 CORRIDOR. WITH STEEP DRY ADIABATIC SOUNDING
PROFILES AND INVERTED V TYPE SOUNDINGS...WIND GUSTS TO 55 MPH WILL
BE THE ONLY THREAT WITH THUNDERSTORMS. THUNDERSTORMS EXPECTED TO
QUICKLY DISSIPATE WITH LOSS OF DAYTIME HEATING.

SATURDAY...ANOTHER DAY WITH NEAR RECORD HIGH TEMPERATURES BASED ON
PROGGED 700 MB TEMPERATURES NEAR 18 CELSIUS. SLIGHT INCREASE IN MID
LEVEL MOISTURE WILL PRODUCE MORE CLOUDINESS. ISOLATED LATE
AFTERNOON AND EARLY EVENING THUNDERSTORMS PRODUCING GUSTY WINDS WITH
LOW LEVEL CONVERGENCE AXIS ACROSS CARBON AND CONVERSE COUNTIES AND
ALSO ACROSS FAR SOUTHEAST WYOMING AND THE SOUTHERN HALF OF THE
WESTERN NEBRASKA PANHANDLE.

SATURDAY NIGHT...THUNDERSTORMS WILL QUICKLY EXTINGUISH THEMSELVES IN
THE EARLY EVENING WITH LOSS OF DAYTIME HEATING AND LACK OF MESOSCALE
OR SYNOPTIC LIFT.

SUNDAY...ANOTHER SLIGHT INCREASE IN AFTERNOON THUNDERSTORM COVERAGE
WITH INCREASING MID LEVEL MOISTURE AND WITH DECENT MECHANICAL LIFT
PROVIDED BY UPSLOPE SOUTHEAST WINDS EAST OF THE LARAMIE RANGE. SOME
MORE NEAR RECORD HIGH TEMPERATURES ASSUMING THAT AFTERNOON CLOUD
COVER HOLDS OFF LATER IN THE DAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...
UPPER LEVEL HIGH PRESSURE WILL BE OVER THE MID-MISSISSIPPI RIVER
VALLEY TO BEGIN THE PERIOD WITH FLOW BECOMING INCREASINGLY
SOUTHWEST ACROSS THE NORTHERN ROCKIES. THE TRAJECTORY OF THE FLOW
AROUND THE PERIPHERY OF THIS UPPER HIGH WILL OPEN UP THE ROCKIES
TO THE SUB-TROPICAL MID/UPPER LEVEL MOISTURE PLUME. FRONT WILL BE
MOVING THROUGH THE CWA AT THE SURFACE...WHICH WILL YIELD BETTER
DEW POINTS AND MEAN UPSLOPE FLOW IN THE BOUNDARY LAYER EAST OF THE
LARAMIE RANGE. SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE
INCREASE MONDAY THROUGH WEDNESDAY...OBVIOUSLY WITH BEST CHANCES
DURING DIURNALLY FAVORED TIMES. HAVE CONTINUED POPS THAT ARE NEAR
CLIMATOLOGY UNTIL SYNOPTIC LIFT MECHANISMS CAN BE NAILED DOWN.
MEDIUM RANGE FORECAST MODELS ARE CONSISTENT IN REDEVELOPING THE
UPPER HIGH ACROSS THE WESTERN CONUS TOWARDS MID-WEEK. TEMPERATURES
WILL BE COOLER NEXT WEEK...BUT ONLY BACK TO CLIMATOLOGICAL
NORMALS.

&&

.AVIATION...
VFR THROUGH SATURDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM...HAHN
Hazardous weather outlook, Aug 1, 11:12 AM MDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1112 AM MDT FRI AUG 1 2008

NEZ001>003-019>021-054-055-WYZ059>070-021045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1112 AM MDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED HIGH BASED THUNDERSTORMS WILL OCCUR FROM EARLY AFTERNOON
THROUGH 8 PM TODAY ALONG AND NEAR INTERSTATE 25 AND EAST TO THE
WYOMING AND NEBRASKA STATE LINE. SOME OF THESE HIGH BASED
THUNDERSTORMS WILL PRODUCE BRIEF WIND GUSTS UP TO 55 MPH WITH VERY
LITTLE RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...BUT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING THROUGH
MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.